Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
180 Doctors are Online

Concerned about the extended use of anti-depressant drugs - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Medicines and Side Effects
Answered by

General & Family Physician
Practicing since : 2004
Answered : 37 Questions
Doctor :   Hi,
User :   hello there
User :   i am taking a anti deprssant that a SSRI and worried about getting the serotoine syrodme
User :   as i have read like stories of people that had it just taking one type of anti depressant
Doctor :   May i know the dose and time since you are on the medicine ?
User :   i am on 50 mgs
User :   and been on the meds 4th day today
User :   and the brand is luvox but the brand they gave me at the chemist was movox
Doctor :   May i Know for what reason where you put on the medicine ?
User :   i have anxitey
Doctor :   The seortoin syndrome occurs only on over dosing
User :   how can it occer only on over dosing
Doctor :   the dose you on is theraupeutic and its not since long so need not worry
Doctor :   the syndrome is a group of symptoms occuring due to increased serotinin activity which is expected in over dosing only
Doctor :   May i know the composition of the medicine you taking ?
User :   well a storie i read says this guys titrated reduction over 5 weeks from 75mgs down to complete cessation 9 days ago and he was admidded to the hospitalwith an unstedy gate and he said he was lucky to make it to hospital and he could not longer support hes legs and he was on luvox
User :   i am taking movox which is luvox
Doctor :   i understand it also depends on any other drugs he was using as adding up effects of some other drugs also can cause this
Doctor :   The syndrome do not result on everyone taking the medication,
User :   and he was blacking out and eyees shuddering from side to side \and he says he woke up in resuce
User :   what could he have had
Doctor :   he have had hyper response to the serotonin its subjective
User :   and it says in a write up about sertoine that it can happen if ur taking one type too
Doctor :   the dose you are on is the normal exact therapeutic dose
User :   what is hyper resposne
Doctor :   response more than expected , due to some genetic influences
User :   what it mean tho
User :   what happened to hinm
Doctor :   it means some do respond more than expected response to the drug due to some genetic or any other medication effects
Doctor :   it could be serotonin syndrome what he may having
User :   so he said he was lucky to get to the hospital when he did
Doctor :   and its subjective
User :   and he was only on luvox
User :   what u mean it is subjective
Doctor :   subjective means it does not occur to everybody
Doctor :   some reactions occur in some people and not in some other
User :   what does this med do to ur brain and can it cause a serotoine sndrome and is it life threatening
User :   when would u notice it if it goibg to happen as he was on his med for 6 months b hand
Doctor :   it sedates the brain preventing the depressive neurotransmittor to over act
User :   and he said that hes doctor told him to put him back on it and then wean off with valium.
Doctor :   Yes, any antidepressant for more than 6 months is risky
Doctor :   hence the dose has to be titrated every 3 months
Question is related to
Diseases and Conditions
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor